Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/10161

Title: Organization size and the optimal investment in cash
Authors: Higson, Andrew W.
Shinozawa, Yoshikatsu
Tippett, Mark J.
Keywords: Cash
Control limits
Wiener process
Issue Date: 2010
Publisher: © The authors. Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications.
Citation: HIGSON, A.W., SHINOZAWA, Y. and TIPPETT, M.J., 2012. Organization size and the optimal investment in cash. IMA Journal of Management Mathematics, 21 (1), pp. 27-38.
Abstract: Miller & Orr (1966, Q. J. Econ., 80, 413–435) formulate a cash management model under which an organization’s cash flow evolves in terms of a stationary random walk. This, in turn, implies that the organization’s demand for cash will not grow over time. However, as organizations grow one would expect the demand for cash to grow as well. Given this, we formulate a cash management model under which movements in an organization’s cash balance hinge on its current rate of output or an equivalent size measure. Cash is withdrawn and invested in interest-bearing securities when the cash to output ratio becomes too high, while securities are sold and the proceeds deposited in a non-interest-bearing bank account when the cash to output ratio becomes too low. The control limits are determined so as to minimize the expected annual cost of a unit of output. Our analysis shows that when organization’s cash flows follow a non-stationary process, the optimal cash management policies are profoundly different to those obtained under the Miller & Orr (1966) model.
Description: This article was published in the journal, IMA Journal of Management Mathematics: imaman.oxfordjournals.org/
Version: Closed access
DOI: 10.1093/imaman/dpp015
URI: https://dspace.lboro.ac.uk/2134/10161
Publisher Link: http://dx.doi.org/10.1093/imaman/dpp015
imaman.oxfordjournals.org/
ISSN: 1471-6798
Appears in Collections:Closed Access (Business School)

Files associated with this item:

File Description SizeFormat
IMA.pdf764 kBAdobe PDFView/Open

 

SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.